What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 3, 1:51 PM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Sep 3, 1:51 PM MST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
251 PM MDT Tue Sep 3 2024
.SYNOPSIS...One last round of thunderstorms with the potential for
strong, gusty microburst winds this afternoon and evening,
especially north of I-70. A weak cold front will cross the state
tonight into Wednesday morning, bringing a cooler air mass along
with stable conditions and likely increased smoke.
&&
.SHORT TERM...(Through 12Z Thursday)...Water vapor satellite
imagery this afternoon shows a broad circulation center over
central Idaho with a shortwave trough at its base over northern
Nevada and tracking towards the northern portions of our forecast
area. Surface radars are beginning to show a convective linear
feature moving northeastward across the West Desert similar to
what high- res models have been forecasting consistently since
early this morning. This is in an environment of 0.7-0.8" PWAT per
latest SPC mesoanalysis, or near normal for this time of year per
satellite analysis tool. The aforementioned trough is providing
around 40 kts of 0-6km shear, coupled with 500-1000 J/Kg surface-
based CAPE (also per SPC mesoanalysis). Inverted-V soundings
indicative of microburst potential are presented in both the
morning SLC sounding and model soundings.
Nearly of the high-res guidance continues to highlight a threat of
microburst winds for the Wasatch Front, as early as 3pm to as late
as 6pm, with a most likely window between 4 and 5 pm. HREF
probabilities of gusts exceeding 50mph in a 25km radius exceed 70%
through this time, especially on the west side of Utah Lake and in
the Rush/Tooele valleys. Storms will trend wetter as the event
continues, with rain likely to reach the ground in heavier cores
(but not likely to exceed 0.1"). HREF members also consistently
indicate additional rounds of convection into the evening after
the windy convective line pushes through. Thus, a Red Flag Warning
continues through this evening.
By this evening, the trough mentioned earlier will set up cold air
advection, with a much drier air mass moving in at the same time.
This will cut off the convection from northwest to southeast
overnight. Unfortunately, the cooler/drier air mass upstream of
our area happens to contain a lot of smoke from fires in Idaho and
Oregon, as easily seen currently in GeoColor satellite imagery.
The HRRR model is forecasting that this smoke will be advected
into northern Utah and southwest Wyoming through the day tomorrow
and into tomorrow night, with haze eventually reaching as far
south as I-70. Just how thick the smoke will be over our area and
resultant air quality implications remains to be seen. It is worth
noting that there were a number of new starts reported in the
Boise WFO's area, which could add to the pooled smoke.
.LONG TERM (After 12Z Thursday), Issued 409 AM MDT...
An upper-level ridge will build over the Great Basin late in the
work week, producing sunny skies and temperatures just above
normal. However, this dry period will be short-lived as the ridge
continues to nudge eastward, allowing monsoonal moisture to once
again push into southern Utah on Saturday. Precipitation chances
on Saturday afternoon will be limited to southwestern Utah, though
moisture will continue to overspread the state heading later into
the weekend...bringing those chances across all of Utah and
southwest Wyoming. As is typical with the onset of monsoonal
moisture, dry microbursts will be a threat at first, though
increasing moisture could produce a flash flood threat on Sunday
or Monday as PWATs increase to around 0.9" across southern Utah.
Moisture is likely to stick around heading into the work week.
Model guidance still suggests the development of a strong
longwave trough over the northeastern Pacific, though it is
unclear if/when it affects our forecast area. Currently, ~50% of
ensemble members suggest the trough makes it to our doorstep by
late Wednesday...but even with that lies great uncertainty in the
amplitude of the trough itself.
&&
.AVIATION...KSLC...Occasional thunderstorms with gusty and erratic
outflow winds will impact the terminal during the 23-03Z timeframe.
Outflow winds will likely exceed 26 kts at times. There is a 30%
chance for VIS to fall into the MVFR category during this timeframe.
Winds will become southeast through the late evening and overnight
hours, with a switch to the northwest during the 10-12z timeframe.
There is a 30% chance VIS falls into the MVFR range after 18z
Wednesday due to smoke from upstream wildfires moving into the area.
.REST OF UTAH AND SOUTHWEST WYOMING...Occasional showers and
thunderstorms with gusty outflow winds in excess of 30kts will
impact TAF sites south of I-80 through 03Z. The strongest storms
will impact KPVU and KHCR with winds in excess of 40 kts possible
between 23z and 02z. Shower and thunderstorm coverage will become
more isolated across the region after 03Z with winds becoming
diurnally driven. A weak cold front will turn winds to the northwest
across northern Utah before 12Z Wednesday, with a 30-40% chance VIS
falls into the MVFR range by afternoon along/north of I-80 due to
smoke from upstream wildfires spreading into the area.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT tonight for UTZ478-479.
WY...None.
&&
Van Cleave/Seaman/Kruse/Cunningham
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
In the hours before
Special weather statement, Sep 3, 3:10 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
410 PM MDT Tue Sep 3 2024
UTZ101-102-105-106-111-115-116-032300-
Salt Lake Valley UT-Western Millard and Juab Counties UT-
Utah Valley UT-Tooele and Rush Valleys UT-
Great Salt Lake Desert and Mountains UT-
Eastern Juab/Millard Counties UT-Wasatch Mountains South of I-80 UT-
410 PM MDT Tue Sep 3 2024
...A line of strong thunderstorms will impact portions of eastern
Juab, southwestern Salt Lake, western Utah and eastern Tooele
Counties through 500 PM MDT...
At 409 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ophir to near Rocky Ridge. Movement was
northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Provo, Sandy, Murray, Payson, West Jordan, Orem, South Jordan, Lehi,
Draper, Riverton, Spanish Fork, Pleasant Grove, Springville, Midvale,
American Fork, Herriman, Eagle Mountain, Lindon, Alpine, and
Santaquin.
This storm will be capable of producing strong gusty winds on Utah
Lake. This will lead to a sudden increase in waves and very choppy
waters which will result in hazardous boating conditions. Boaters are
urged to seek safe harbor if possible.
This includes the following highways...
Interstate 15 between mile markers 234 and 299.
US Route 6 between mile markers 147 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4064 11190 4004 11155 3976 11191 4042 11229
TIME...MOT...LOC 2209Z 214DEG 27KT 4040 11221 3988 11191
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NDSpecial weather statement, Sep 3, 3:44 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
444 PM MDT Tue Sep 3 2024
UTZ101-105-106-108-110-111-113-032315-
Salt Lake Valley UT-Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Utah Valley UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
444 PM MDT Tue Sep 3 2024
...A cluster of strong thunderstorm will impact portions of
northwestern Wasatch, Salt Lake, south central Morgan, southwestern
Summit and northwestern Utah Counties through 515 PM MDT...
At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granite, or near Sandy, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Park City, Heber
City, West Jordan, Taylorsville, South Jordan, Lehi, Draper,
Riverton, Pleasant Grove, Cottonwood Heights, Midvale, Holladay,
American Fork, South Salt Lake, Herriman, and Eagle Mountain.
This includes the following highways...
Interstate 15 between mile markers 274 and 305.
Interstate 80 in Utah between mile markers 123 and 147.
US Route 40 between mile markers 0 and 1, between mile markers 11
and 14, and between mile markers 16 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 4025 11202 4065 11217 4083 11153 4043 11137
TIME...MOT...LOC 2244Z 247DEG 20KT 4053 11176
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Sep 3, 3:48 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
448 PM MDT Tue Sep 3 2024
UTZ108-110-112-032315-
Wasatch Back UT-Western Uinta Mountains UT-Wasatch Mountains I-
80 North UT-
448 PM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of east central Weber,
south central Rich, northern Morgan and northwestern Summit Counties
through 515 PM MDT...
At 448 PM MDT, Doppler radar was tracking a strong thunderstorm near
Morgan, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Henefer, Emory, Croydon, and Castle Rock.
This includes the following highways...
Interstate 84 between mile markers 105 and 116.
Interstate 80 in Utah between mile markers 178 and 189.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4096 11160 4118 11174 4139 11126 4112 11110
TIME...MOT...LOC 2248Z 243DEG 40KT 4111 11158
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Sep 3, 4:10 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
510 PM MDT Tue Sep 3 2024
UTZ104-105-108-110-111-040000-
Salt Lake Valley UT-Wasatch Back UT-Northern Wasatch Front UT-
Wasatch Mountains I-80 North UT-Wasatch Mountains South of I-80 UT-
510 PM MDT Tue Sep 3 2024
...A cluster of strong thunderstorm will impact portions of
southeastern Davis, northeastern Salt Lake, southwestern Morgan and
west central Summit Counties through 600 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm near
Emigration Canyon, or near Bountiful, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salt Lake City, West Valley City, Layton, Bountiful, Farmington,
Morgan, Kaysville, South Salt Lake, North Salt Lake, Centerville,
Woods Cross, Summit Park, West Bountiful, East Canyon State Park,
Emigration Canyon, North Snyderville Basin, Canyon Rim, South
Snyderville Basin, East Millcreek, and Mill Creek Canyon.
This includes the following highways...
Interstate 15 between mile markers 303 and 329.
Interstate 84 between mile markers 102 and 117.
Interstate 80 in Utah between mile markers 118 and 153.
US Route 40 between mile markers 0 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Storms may intensify, so be certain to monitor local radio stations
and available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 4071 11143 4069 11193 4105 11197 4107 11147
TIME...MOT...LOC 2310Z 209DEG 23KT 4081 11182
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Sep 3, 4:16 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
516 PM MDT Tue Sep 3 2024
UTZ109-110-WYZ021-032345-
Bear Lake and Bear River Valley UT-Wasatch Mountains I-80 North UT-
Southwest Wyoming WY-
516 PM MDT Tue Sep 3 2024
...A strong thunderstorm will impact portions of southeastern Rich,
northeastern Morgan, northwestern Summit and west central Uinta
Counties through 545 PM MDT...
At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Coalville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wahsatch.
This includes Interstate 80 in Utah between mile markers 188 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Lost Creek Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4142 11117 4120 11099 4108 11138 4123 11151
TIME...MOT...LOC 2316Z 238DEG 29KT 4120 11137
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
NDSpecial weather statement, Sep 3, 4:42 PM MST, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
542 PM MDT Tue Sep 3 2024
UTZ104-108-110-040015-
Wasatch Back UT-Northern Wasatch Front UT-Wasatch Mountains I-
80 North UT-
542 PM MDT Tue Sep 3 2024
...A line of gusty outflow winds associated with strong
thunderstorms will impact portions of central Weber, northeastern
Davis and west central Morgan Counties through 615 PM MDT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm over
Uintah, or near Hill Air Force Base, moving north at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ogden, Layton, Morgan, Hill Air Force Base, Roy, Clearfield,
Kaysville, North Ogden, South Ogden, Washington Terrace, Riverdale,
South Weber, Marriott-Slaterville, Uintah, Weber State University,
West Haven, Pleasant View, Farr West, Harrisville, and Plain City.
This includes the following highways...
Interstate 15 between mile markers 330 and 334, and between mile
markers 339 and 350.
Interstate 84 between mile markers 82 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4104 11198 4131 11208 4135 11174 4106 11166
TIME...MOT...LOC 2341Z 197DEG 10KT 4114 11193
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ND